Drug overdoses can be accidental or intentional. They occur when a person takes more than the medically recommended dose. However, some people may be more sensitive to certain medications so the low end of a drug may be toxic for them; a dose that is still within the range of acceptable medical use may be too much for their bodies to handle. Regardless of why, an overdose is a medical emergency that can turn fatal quickly.
An adult (especially seniors or people taking many medications) can mistakenly ingest the incorrect medication or take the wrong dose of a medication. Purposeful overdoses are for a desired effect, either to get high or to harm oneself.
Attempting to harm oneself may represent a suicide attempt. People who purposefully overdose on medications frequently suffer from underlying mental health conditions. These conditions may or may not have been diagnosed before.
Now, the world knows about the drug Naloxone. It is an opioid antagonist that prevents or reverses the effects of the opioid. In overdoses, it can stop the shallow respirations, sedation and the action of the opioid in the system.
Naloxone is given by shot or nasal spray. Naloxone wears off in about an hour. A person who has overdosed may stop breathing then and need another shot. It’s important to call 911 and stay with the person until help arrives. He may need more doses of naloxone or other emergency care.
A person who is overdosing may:
- be breathing very slow or not breathing
- have blue or purplish lips or fingernails
- be limp
- be vomitting or gurgling
- not wake up or respond if you try to rouse him
If a person shows signs of an overdose:
- Call 911 right away.
- Begin rescue breathing, if the person isn’t taking in air.
- Give the person naloxone.
The medical community widely supports making naloxone more easily available, because it saves lives. In more than half the U.S. and the District of Columbia, Good Samaritan laws protect a person who helps someone during an overdose.
Young children may swallow drugs by accident because of their curiosity about medications they may find. Children younger than age 5 (especially age 6 months to 3 years) tend to place everything they find into their mouths. Drug overdoses in this age group are generally caused when someone accidentally leaves a medication within the child’s reach.
Adolescents and adults are more likely to overdose on one or more drugs in order to harm themselves. Attempting to harm oneself may represent a suicide attempt. People who purposefully overdose on medications frequently suffer from underlying mental illnesses. These conditions may or may not have been diagnosed before.
Other emergent treatments for an overdose are below:
- On rare occasions, the stomach may be washed out by gastric lavage (stomach pumping) to mechanically remove absorbed drugs from the stomach.
- Activated charcoal may be given to help bind drugs and keep them in the stomach and intestines. This reduces the amount absorbed into the blood. The drug, bound to the charcoal, is then expelled in the stool. Often, a cathartic is given with the charcoal so that the person more quickly evacuates stool from his or her bowels.
- Agitated or violent people may need physical restraint and sometimes sedating medications in the emergency department until the effects of the drugs wear off. This can be disturbing for a person to experience and for family members to witness.
- Medical professionals go to great lengths to use only as much force and as much medication as necessary. It is important to remember that whatever the medical staff does, it is to protect the person they are treating. Sometimes the person has to be intubated (have a tube placed in the airway) so that the doctor can protect the lungs or help the person breathe during the detoxification process.
- For certain overdoses, other medicine may need to be given either to serve as an antidote to reverse the effects of what was taken or to prevent even more harm from the drug that was initially taken. The doctor will decide if treatment needs to include additional medicines.
After Overdosing a person may realize the extent of their addiction and want help. Some help is noted below:
Experts believe group therapy is superior to individual therapy for people recovering from prescription drug abuse. The group setting allows peers to both support and challenge each other, and creates a sense of shared community.
Narcotics Anonymous (NA) is an international network of community-based meetings for those recovering from drug addiction. Modeled after Alcoholics Anonymous(AA), NA is an abstinence-based 12-step program with a defined process for overcoming addiction. More than 58,000 NA meetings take place every week worldwide.
Methadone Anonymous is a similar 12-step program that acknowledges the value of maintenance therapy with methadone or Suboxone for recovery.
Family members often have their own emotional problems that come from coping with their loved one’s addiction. They can often benefit from attending their own support group, sharing their stories and experiences with other families. Narc-Anon, an offshoot of Narcotics Anonymous, is the most well-known.
There are also Christian based 12 step groups like Celebrate Recovery and Overcomers. These groups focus on scripture based healing and drug abstinence.
If one lives through an overdose, hopefully they will be ready to start a different life. There are also MAT programs where Suboxone or Methadone is used to help get over horrible withdrawal symptoms that lead many back to taking their drug of choice. Which ever road one chooses, I only pray for better life for all.